OTC proton pump inhibitors and links to stomach cancer

02 November 2017

Return to Media Release Index

The Australian Self Medication Industry (ASMI) has stated that consumers can have confidence in the safety profile and effectiveness of over-the counter (OTC) Proton Pump Inhibitors (PPIs) when they are used as recommended.

This follows recent reports in media about a study published in Gut, in which researchers linked the long-term use of PPIs to a more than doubling in the risk of developing stomach cancer.

The study was conducted on people who have been treated for Helicobacter pylori infection, a condition which requires medical supervision. These people can be at higher risk of a number of gastric complications.

ASMI states that this study provides a thoughtful analysis of the effect of H. pylori eradication, but these findings and relative risks cannot be extrapolated to people who have frequent heartburn or gastro-oesophageal reflux disease (GORD) and for whom a short course of OTC PPIs for symptom relief may be appropriate.

 In commenting on the study, Professor Stephen Evans, Professor of Pharmacoepidemiology, London School of Hygiene & Tropical Medicine, said:

"Many observational studies have found adverse effects associated with PPIs. The most plausible explanation for the totality of evidence on this is that those who are given PPIs, and especially those who continue on them long-term, tend to be sicker in a variety of ways than those for whom they are not prescribed."[1]

"The conclusions drawn from this study of patients who have received treatment for H. pylori cannot be accurately extrapolated to those people who use  PPIs in the short-term for the relief of common ailments, such as episodes of heartburn and other symptoms of GORD," said Steve Scarff, ASMI Regulatory and Legal Director.

OTC PPIs are commonly used for the short-term management of GORD (characterised by frequent heartburn) and are taken only for a short duration (up to 14 days) and usually at a lower dose than prescription PPIs. The labels for OTC PPIs contain the relevant warning statements and advise people to seek medical advice if they have used the product for two weeks and experienced recurring symptoms or inadequate relief of symptoms.

Mr Scarff says, "In Australia there is already a robust pharmacovigilance system in place for both OTC and prescription PPI products.

"Consumers whose symptoms persist after short-term use of OTC PPIs at the recommended dosage are advised to consult their healthcare professional."